12th Nov2011

Jane’s post: What radiotherapy is really like

by Dutchcloggie

Going through files on Jane’s laptop, I found this unfinished blogpost she wrote about her radiotherapy. It dates back to 19th March 2009. The radiotherapy had finished a month earlier and Jane was suffering with severe side effects from the treatment.

=========

I am going to try to convey what it is like to have finished radiotherapy and the side effects that go along with it. Whilst it hasn’t all been plain sailing, the side effects to report at present (my treatment lasted for six weeks from 05/01/09 to 18/03/09) are tiredness, forgetfulness, stupidity and generally feeling like my brain is wrapped in cling film. I feel like I am totally unable to function.

Also, I am still on the steroids (tapering them off slowly) which means that I am quite hungry and need food. I try to eat fruit and healthy cereal. Thank the lord for cornflakes with raisins.

The tiredness is a direct effect of the treatment but it is not really known why this happens. If you are taking steroids these can also cause tiredness – particularly when you stop taking them. Travelling to the hospital for treatment can also be a cause of tiredness. Unfortunately, the tiredness does not go away immediately when the treatment ends, but usually carries on for at least six weeks. Getting better is a slow process. The steroids cause havoc with my appetite. I feel hungry all the time so I EAT EAT EAT. It’s difficult to have any control but I must otherwise i’ll just get bigger and bigger.

I don’t fit into any of my jeans anymore so my wardrobe is limited to tracky Bs and PJ trousers. Both very comfy but not suitable for leaving the house. And i’m developing some shocking stretch marks which is probably the most upsetting part. I am losing weight slowly (too slowly) by eating sensible things – bleugh – and limiting portion sizes and going to the gym regularly. UGH. I have a scan in a couple of months to see what effect the radiotherapy has had. There’s no point in doing it sooner because it will all look abnormal and will worry the radiographers. I will keep everyone updated with the results. I spoke to my consultant the other day who said I was looking well, which was nice. Made me feel less blimp-like.

Leave a Reply

Your email address will not be published. Required fields are marked *

Complete this maths puzzle to prove you are a human: *